Illinois, 2018

Tornadoes and Hail in Illinois, April 3, 2018

April 3, 2018 · NWS PAH · 16 events in 10 counties and zones

An outbreak of severe thunderstorms occurred during the afternoon and evening. Several tornadoes were spawned along a line of fast-moving thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$978,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms occurred during the afternoon and evening. Several tornadoes were spawned along a line of fast-moving thunderstorms. Four of the tornadoes were associated with a persistent circulation that moved east across Williamson and Saline Counties, passing just north of Marion and Harrisburg. The circulation exited southern Illinois along the Wabash River southeast of Carmi. A fifth tornado was associated with a circulation that tracked east across Massac and Pope Counties in the southern tip of the state. The severe storm outbreak occurred ahead of a cold front that accelerated east-southeast toward the mid Mississippi Valley. Cooling aloft ahead of a shortwave trough over the Plains, combined with diurnal heating and moist southerly winds, resulted in a corridor of deepening convection ahead of the front. Steep mid-level lapse rates and strong effective wind shear promoted some large hail within the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:42 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 3, 2:42 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018

.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018

Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.

Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.

Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.

.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018

Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.

The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.

&&

.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018

VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.

A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Apr 3, 10:45 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1145 AM CDT Tue Apr 3 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-
Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union-
Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-
Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-
McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-
Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1045 AM CDT Tue Apr 3 2018

...MODERATE RISK of severe thunderstorms this afternoon and
evening...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The potential exists this afternoon into early tonight for a
significant outbreak of severe thunderstorms, including a few
significant tornadoes.

A line of thunderstorms is expected to form along a strong cold
front as it crosses southeast Missouri and southern Illinois this
afternoon. This line of storms will then sweep east across western
Kentucky and southwest Indiana later this afternoon and this
evening. Isolated severe storms will also be possible out ahead of
this main line this afternoon into the early evening.

Damaging winds...large hail and tornadoes will all be possible
hazards with this potentially significant event.

Outside of thunderstorms, south winds will be strong and gusty
today. A Wind Advisory is in effect for today for sustained winds
up to 25 mph with gusts from 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread frost is likely on Wednesday night, with low
temperatures right around freezing.

A light wintry mix of precipitation is possible on Friday night,
with little or no accumulation. Freezing temperatures are likely
Friday night, generally in the upper 20s to around 30. Lows on
Saturday night will be near freezing in many areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed this afternoon
into this evening.

MEFFERT

In the hours before

Special weather statement, Apr 3, 11:22 AM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1222 PM CDT TUE APR 3 2018

ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-031815-
White IL-Edwards IL-Gallatin IL-Wabash IL-Posey IN-Warrick IN-
Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Union KY-
1222 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE...WABASH...EASTERN
EDWARDS...NORTHERN GALLATIN...WARRICK...NORTHWESTERN SPENCER...
GIBSON...VANDERBURGH...POSEY...PIKE...NORTHERN HENDERSON AND NORTHERN
UNION COUNTIES UNTIL 115 PM CDT...

At 1221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lancaster to near Poseyville to 7 miles
northeast of Ridgway, or along the Wabash River. Movement was east
at 60 mph.

Winds in excess of 50 mph will be possible with these storms. Pea
size hail has been reported with some of these storms. Hail up to
the size of nickels are possible

Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Boonville,
Newburgh, Chandler, Fort Branch, Oakland City, Petersburg, Princeton
In Gibson County, Melody Hill, Grayville, Dale, Lancaster, Haubstadt,
Darmstadt, Owensville, Poseyville and West Salem.

A tornado watch remains in effect until 700 PM CDT for southwestern
Indiana...and northwestern Kentucky.

LAT...LON 3792 8709 3779 8837 3811 8804 3857 8801
      3857 8765 3851 8765 3847 8775 3842 8774
      3845 8760 3850 8758 3852 8753 3849 8750
      3854 8743 3851 8729 3855 8720 3852 8715
      3854 8710 3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 1721Z 259DEG 54KT 3857 8781 3815 8784 3789 8818

PS
Local storm report, Apr 3, 11:33 AM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             3 W PRINCETON           38.36N 87.62W
04/03/2018  M0.88 INCH       GIBSON             IN   TRAINED SPOTTER

&&

SMITTY
Special weather statement, Apr 3, 2:28 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
328 PM CDT TUE APR 3 2018

ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-032130-
Jackson IL-Union IL-Perry IL-Franklin IL-Jefferson IL-Butler MO-
Carter MO-Bollinger MO-Cape Girardeau MO-Ripley MO-Stoddard MO-
Wayne MO-Perry MO-
328 PM CDT TUE APR 3 2018

...STRONG TO SEVERE STORMS MOVING INTO THE AREA BETWEEN 4 AND 5 PM
CDT...

At 324 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Bloomsdale to 9 miles
east of West Plains. Movement was east at 75 mph.

These storms have a history of producing hail up to the size of golf
balls. Several of the storms are expected to be severe as they move
into southeast Missouri and southern Illinois. Damaging winds are
also possible.

Locations impacted include...
Cape Girardeau, Poplar Bluff, Mount Vernon, Jackson, Chester,
Perryville, Murphysboro, Du Quoin, Pinckneyville, Doniphan, Piedmont,
Marble Hill, Advance, Van Buren, Greenville In Wayne County,
Bollinger Mill State Historic Site, Lake Wappapello State Park, Sam
A. Baker State Park, Mount Vernon In Jefferson County and Sesser.

A tornado watch remains in effect until 800 PM CDT for south central
and southern Illinois...and southeastern Missouri.

LAT...LON 3709 9122 3705 9078 3727 9073 3727 9055
      3732 9055 3731 9015 3764 9015 3787 8994
      3791 8984 3780 8967 3796 8959 3822 8959
      3821 8915 3847 8914 3847 8870 3650 9029
      3651 9113 3682 9112 3683 9122
TIME...MOT...LOC 2024Z 251DEG 67KT 3809 9015 3670 9168

PS
Local storm report, Apr 3, 3:31 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 W ELLSINORE           36.93N 90.82W
04/03/2018  M1.00 INCH       CARTER             MO   TRAINED SPOTTER

            REPORTED WEST OF ELLSINORE.

&&

SMITTY
Local storm report, Apr 3, 3:46 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             7 SW POPLAR BLUFF       36.69N 90.50W
04/03/2018  M0.50 INCH       BUTLER             MO   EMERGENCY MNGR

&&

SMITTY
Local storm report, Apr 3, 3:49 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             POPLAR BLUFF            36.76N 90.41W
04/03/2018  E0.50 INCH       BUTLER             MO   EMERGENCY MNGR

            MARBLE SIZE HAIL REPORTED ON WEST SIDE OF TOWN.

&&

SMITTY

The radar

The Paducah radar (KPAH), 99 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
April 3, 3:51 PM CST
Where
Jackson County, 4 mi NW of Murphysboro
Measured
1 in hail
Reported by
Public
Coordinates
37.811, -89.382

Thunderstorm Wind, Jackson

When
April 3, 3:51 PM CST
Where
Jackson County, 4 mi NW of Murphysboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.811, -89.382

A large tree was blown down. A former police officer reported very strong winds caused the tree to fall.

Hail, Jefferson

When
April 3, 3:52 PM CST
Where
Jefferson County, 1 mi W of Woodlawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.330, -89.049

Hail, Perry

When
April 3, 3:55 PM CST
Where
Perry County, 4 mi WSW of Du Quoin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.998, -89.298

Thunderstorm Wind, Perry

When
April 3, 3:55 PM CST
Where
Perry County, 0.5 mi W of Du Quoin
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.020, -89.239

A wind gust to 72 mph was measured by a trained spotter.

Hail, Wayne

When
April 3, 4:17 PM CST
Where
Wayne County, Orchardville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.500, -88.650

Tornado, Williamson

When
April 3, 4:17 PM CST to 4:33 PM CST
Where
Williamson County, 0.83 mi NNW of Crainville to 1.94 mi NE of Spillertown
Rating
EF1
Path length
9.98 mi
Path width
125 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.762, -89.074

The tornado touched down in Carterville and tracked east-northeast across Energy to Interstate 57. One to two dozen homes received roof and siding damage. Some of the roof damage was considerable, including loss of the roof decking. One business in Energy sustained major damage, with considerable roof loss and blown out windows. Several barns, sheds, and other structures sustained roof damage. Hundreds of trees were damaged or uprooted. Some downed trees blocked roads. Power poles were snapped. About 400 utility customers lost power throughout the county. The tornado lifted a couple miles northeast of Spillertown, where it was reported by state police. Peak winds were estimated near 105 mph.

Hail, Alexander

When
April 3, 4:30 PM CST
Where
Alexander County, East Cape Girardeau
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.290, -89.480

Tornado, Williamson

When
April 3, 4:39 PM CST to 4:42 PM CST
Where
Williamson County, 1 mi N of Pittsburg to 2.5 mi NE of Pittsburg
Rating
EF1
Path length
1.93 mi
Path width
150 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.785, -88.850

At least a half dozen homes lost shingles. Windows were blown out of one home. A couple of barns lost parts of their roofs. A fence was blown over. There were dozens of trees with broken limbs or snapped trunks. Peak winds were estimated near 95 mph.

Tornado, Williamson

When
April 3, 4:47 PM CST to 4:50 PM CST
Where
Williamson County, 2.63 mi ESE of Corinth to 4.02 mi E of Corinth
Rating
EF1
Path length
1.55 mi
Path width
200 yd
Continued into
Saline, Il (PAH)
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
37.807, -88.735

The tornado touched down a few miles east of Corinth, where numerous trees were snapped or uprooted. Some shingles were blown off a well-built house. The tornado gained intensity in Saline County, where it attained its peak EF-2 rating. The tornado was on the ground in Williamson County for only a few minutes before moving into Saline County.

Tornado, Saline

When
April 3, 4:50 PM CST to 5:07 PM CST
Where
Saline County, 0.66 mi SW of Banlick to 2.05 mi NNE of Raleigh
Rating
EF2
Path length
10.8 mi
Path width
350 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.812, -88.707

The tornado entered Saline County from Williamson County. In Saline County, three homes were destroyed. The peak intensity occurred between the Williamson County line and Galatia, where a single-wide mobile home was completely demolished. A well-built house was completely unroofed, and portions of the exterior walls collapsed. Peak winds were estimated near 125 mph at this location. Over a dozen other homes were damaged, with at least partial loss of shingles and siding. A couple dozen barns and pole barns were destroyed or heavily damaged. Hundreds of trees were snapped or uprooted.

Hail, Pulaski

When
April 3, 4:53 PM CST
Where
Pulaski County, Ullin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -89.180

Quarter-size hail was reported along Interstate 57.

Tornado, Massac

When
April 3, 5:29 PM CST to 5:43 PM CST
Where
Massac County, 0.4 mi SW of Metropolis Muni Arpt to 4.21 mi ESE of Midway
Rating
EF1
Path length
10.59 mi
Path width
75 yd
Property damage
$130,000
Reported by
NWS Storm Survey
Coordinates
37.176, -88.755

This tornado touched down just half a mile southwest of the Metropolis airport, then moved east along the northern city limit of Metropolis. Numerous buildings sustained shingle damage. Large tree limbs were blown down, and Bradford pear trees were snapped. A grain bin was destroyed. At the end of the damage track, most of the metal roof was blown off a barn. This location is where the tornado reached its peak intensity, which was estimated near 90 mph. The tornado lifted only about a mile before reaching the Pope County line in national forestland.

Tornado, White

When
April 3, 5:38 PM CST to 5:42 PM CST
Where
White County, 5 mi NE of New Haven to 7.25 mi NE of New Haven
Rating
EF1
Path length
2.25 mi
Path width
225 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.951, -88.065

At a farming business located in very sparsely populated country, considerable damage occurred in a storage yard. Numerous heavy irrigation pipes were moved, and some were bent. Three barns lost metal roofing. A semi tanker trailer was overturned. Debris was thrown 200 to 400 yards. Farming irrigation equipment was damaged and moved. In a small wooded area immediately behind the storage yard, dozens of large trees were snapped or uprooted in a convergent pattern. The path continued intermittently through a wooded area to the flood plain of the Wabash River. Peak winds were estimated near 110 mph.

Hail, Williamson

When
April 3, 6:30 PM CST
Where
Williamson County, Marion
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.730, -88.930

Hail, Saline

When
April 3, 6:49 PM CST
Where
Saline County, Galatia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.830, -88.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743130, 743131, 742294, 742296, 742303, 742297, 742306, 742298, 742314, 743572, 742316, 742299, 742313, 742311, 742300, 742302.